Virginia, 2013Dense Fog in Virginia, August 20, 2013
August 20, 2013 · NWS LWX · 16 events in 16 counties and zones
High pressure over the Mid Atlantic led to clear and calm conditions and dense fog formed across most of the region.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the Mid Atlantic led to clear and calm conditions and dense fog formed across most of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 7:53 PM EST, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 19, 7:53 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT MON AUG 19 2013
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH TONIGHT AND
PERSIST UNTIL WEDNESDAY. A TROUGH WILL BRING SOME UNSETTLED
WEATHER TO THE REGION WEDNESDAY AND THURSDAY BEFORE A COLD FRONT
MOVES THROUGH EARLY FRIDAY. HIGH PRESSURE RETURNS FOR THIS
WEEKEND INTO MONDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 0030Z...UPR TROUGH AXIS NEAR THE BLUE RIDGE PER WV IMAGERY
AND ISOLATED SHOWER ACTIVITY OVER THE CENTRAL SHENANDOAH VALLEY.
THIS LINGERING SHRA ACTIVITY SHOULD DIMINISH BEFORE 10 PM WITH
DUE TO LOSS OF HEATING AND THE SHORTWAVE TROUGH EXITING THE AREA.
HIPRES CONTINUES TO BUILD FROM THE WEST THROUGH TNGT. SKIES WILL
CLEAR QUICKLY FROM WEST TO EAST THROUGH THE MIDNIGHT HOUR AS THE
COLUMN ALOFT DRIES RAPIDLY. DRY AIR ADVECTION NEAR THE SFC WILL BE
MINIMAL THOUGH...SETTING THE STAGE FOR FOG DEVELOPMENT TNGT. THERE
IS A POTENTIAL FOR FOG TO BECOME LOCALLY DENSE...PARTICULARLY IN VLYS
WHERE SKIES STAY CLEAR OVNGT.
BOTH SFC HIPRES AND UPPER RIDGING OVER THE MID-ATLANTIC REGION WILL
PRODUCE A DRY WX PATTERN TUE. SYNOPTIC-SCALE SUBSIDENCE AND ABUNDANT
DAYTIME SUNSHINE WILL CONTRIBUTE TO MAX TEMPS REACHING THE MID TO
UPPER 80S ON TUE...WHICH WILL BE THE WARMEST DAY IN A WEEK.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES BEGINS TO SHIFT OFF THE CAROLINA COAST TUE NGT INTO WED. SLY
RETURN FLOW ON THE WRN PERIPHERY OF THE HIGH WILL ALLOW TROPICAL
MOISTURE TO RETURN NWD INTO THE MID-ATLANTIC REGION DURING THE
PERIOD. ANY PRECIP SHOULD REMAIN UPSTREAM (I.E. SOUTH AND WEST) OF
THE AREA TUE NGT WITH THE MID-LVL RIDGE AXIS STILL OVERHEAD. CLOUDS
WILL BEGIN TO STREAM INTO THE FAR SWRN PORTION OF THE CWA LATE TUE
NGT. PATCHY RADIATIONAL FOG POSSIBLE OVNGT IN AREAS THAT REMAIN
CLEAR.
THE RIDGE MOVES OFF THE ERN SEABOARD WED AND WED NGT THOUGH AS
HEIGHT FALLS OCCUR AHEAD OF AN UPPER LOW THAT IS APPROACHING FROM
THE MIDWEST. MODELS ARE IN GENERAL AGREEMENT WITH A LEADING
SHORTWAVE TROUGH EJECTING NEWD AHEAD OF THE MAIN LOW. THIS
FEATURE...WHICH IS FCST TO TRACK OVER THE MTS OF THE CWA WED AFTN
AND EVE...WILL PROVIDE LIFT FOR SHOWERS AND STORMS DURING THE PEAK
HEATING HRS. FCST POPS INCREASE FROM NE TO SW WITH HIGHEST POPS
/HIGH CHANCE/ RESIDING IN THE SRN POTOMAC HIGHLANDS AND CENTRAL
SHENANDOAH VLY. PWATS INCREASE TO BETWEEN 1.5 AND 2 INCHES LATE IN
THE DAY WHILE SFC DEWPOINTS RISE INTO THE UPPER 60S/LOWER 70S. WITH
A WEAK WIND FIELD ALOFT...ANY SHOWERS AND STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS. WITH FFG HIGH
FROM THE RELATIVELY DRY ANTECEDENT CONDITIONS AND UNCERTAINTY IN
COVERAGE OF CONVECTION...OPTED TO NOT MENTION A FLASH FLOOD THREAT
IN THE HWO ATTM.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE UPPER-LEVEL LOW WILL WEAKEN AND ROTATE THROUGH AS AN UPPER-LEVEL
TROUGH THURSDAY. A SURFACE TROUGH WILL ALSO REMAIN OVER THE REGION
DURING THIS TIME. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE...BUT
MUCH OF THE TIME MAY TURN OUT DRY. TEMPERATURES WILL BE NEAR CLIMO.
A COLD FRONT WILL PASS THROUGH THE REGION THU NGT INTO FRIDAY...
BRINGING THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS.
THE UPPER LOW WILL MOVE ACROSS THE NORTHEAST STATES FRI NGT AND SAT
WHILE SFC HIPRES BUILDS IN FROM THE GREAT LAKES. NW FLOW BEHIND THE
TROUGH WILL BRING COOLER AND DRIER CANADIAN AIR INTO THE MID-
ATLANTIC REGION FOR THE WEEKEND.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR PREVAILS THROUGH MIDNIGHT WITH ISOLATED SHEN VLY SHOWERS DYING
BY 02Z...
WITH SKIES CLEARING TNGT AS HIGH PRES BUILDS FROM THE WEST...AREAS
OF FOG EXPECTED TO DEVELOP LATE AS SKIES CLEAR AND SFC MOISTURE
PERSISTS. IFR CIGS OVNGT/ERY MRNG AT CHO/MRB WHERE CONFIDENCE FOR
FOG IS HIGHEST. WENT FOR GROUND FOG (MIFG) FOR 00Z TAFS...BUT THERE
IS A CHANCE FOR A PERIOD OF IFR IF SKC OCCURS AND THE TERMINAL
EXPERIENCE A WET GROUND FROM ANY PRECIP LATER TDA.
AFTER FOG MIXES OUT BY MID MRNG TUE...VFR CONDITIONS AND LGT WINDS
CAN BE EXPECTED THRU THE REMAINDER OF THE DAY WITH HIPRES IN CONTROL.
ANY FOG ON TUE NGT NOT EXPECTED TO BECOME AS WIDESPREAD AS IT
POTENTIALLY MAY BE TNGT DUE TO CLOUD COVER INCREASING FROM THE
SOUTH.
CHANCES FOR SHRA AND TSRA DURING THE SECOND HALF OF THE WEEK. ON WED
SPECIFICALLY...PRECIP CHANCES HIGHEST IN VC OF CHO WHILE NERN
TERMINALS /E.G. BWI AND MTN/ ARE EXPECTED TO REMAIN DRY. A COLD
FRONT IS FCST TO APPROACH FROM THE NW ON THU BEFORE MOVING THRU THU
NGT INTO FRI.
&&
.MARINE...
A WEAK PRESSURE GRADIENT WILL YIELD LGT WINDS 10 KT OR LESS THRU
MIDWEEK. SLY WINDS THRU THIS EVE WILL BECOME VARIABLE LATE TNGT AND
ON TUE WITH HIPRES OVER THE WATERS. A LGT SLY RETURN FLOW DEVELOPS
TUE NGT THRU THU ONCE HIPRES MOVES OFF THE SOUTHEAST COAST.
SHOWERS AND STORMS POSSIBLE AHEAD OF A COLD FRONT THU. NWLY WINDS
MAY INCREASE TO 10-15 KT BEHIND THE COLD FRONT ON FRI. HIPRES
WILL BUILD IN FROM THE GREAT LAKES THIS WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BAJ/JRK
NEAR TERM...BAJ/JRK
SHORT TERM...JRK
LONG TERM...BJL
AVIATION...BAJ/JRK/BJL
MARINE...JRK/BJL
Hazardous weather outlook, Aug 19, 6:45 PM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT MON AUG 19 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
745 PM EDT MON AUG 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
745 PM EDT MON AUG 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Augusta
- When
- August 20, 12:55 AM EST to 7:40 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were estimated at Luray Airport and by satellite.
Dense Fog, Rockingham
- When
- August 20, 12:55 AM EST to 7:40 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were estimated at Luray Airport and by satellite.
Dense Fog, Page
- When
- August 20, 12:55 AM EST to 7:40 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were measured at Luray Airport and by satellite.
Dense Fog, Shenandoah
- When
- August 20, 12:55 AM EST to 7:40 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were estimated at Luray Airport.
Dense Fog, Warren
- When
- August 20, 12:55 AM EST to 7:40 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were estimated at Luray Airport.
Dense Fog, Albemarle
- When
- August 20, 2:53 AM EST to 7:50 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were measured at Charlottesville Airport.
Dense Fog, Nelson
- When
- August 20, 2:53 AM EST to 7:50 AM EST
- Where
- Nelson forecast zone
- Reported by
- ASOS
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were estimated at Charlottesville Airport.
Dense Fog, Southern Fauquier
- When
- August 20, 2:55 AM EST to 7:50 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were measured at Warrenton Airport.
Dense Fog, Eastern Highland
- When
- August 20, 2:55 AM EST to 7:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were estimated at Petersburg Airport.
Dense Fog, Culpeper
- When
- August 20, 2:55 AM EST to 7:50 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were measured at Culpeper Airport.
Dense Fog, Clarke
- When
- August 20, 3:15 AM EST to 8:40 AM EST
- Where
- Clarke forecast zone
- Reported by
- ASOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were measured at Martinsburg and Luray airports and by satellite.
Dense Fog, Orange
- When
- August 20, 3:35 AM EST to 7:15 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were measured at Orange Airport.
Dense Fog, Prince William
- When
- August 20, 3:55 AM EST to 7:40 AM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Visibilities around a quarter mile were measured at Manassas Airport.
Dense Fog, Stafford
- When
- August 20, 4:15 AM EST to 8:15 AM EST
- Where
- Stafford forecast zone
- Reported by
- AWOS
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were measured at Stafford Airport.
Dense Fog, Spotsylvania
- When
- August 20, 4:55 AM EST to 7:30 AM EST
- Where
- Spotsylvania forecast zone
- Reported by
- AWOS
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were measured at Fredericksburg Airport.
Dense Fog, King George
- When
- August 20, 4:55 AM EST to 7:30 AM EST
- Where
- King George forecast zone
- Reported by
- AWOS
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Visibilities around a quarter mile were estimated at Fredericksburg Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Lightning Strikes in North Carolina, August 20, 20131 injured · $6,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20 to 22, 2013$12,000 · 50 kt wind · 6 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474208, 474209, 474210, 474211, 474212, 474213, 474214, 474218, 474219, 474222, 474220, 474221, 474223, 474215, 474216, 474217.